en
Scientific article
English

On Some Connections Between Esscher’s Tilting, Saddlepoint Approximations, and Optimal Transportation: A Statistical Perspective

Published inStatistical science, vol. 38, no. 1, p. 30-51
Publication date2023-01-01
Abstract

We showcase some unexplored connections between saddlepoint approximations, measure transportation, and some key topics in information theory. To bridge these different areas, we review selectively the fundamental results available in the literature and we draw the connections between them. First, for a generic random variable we explain how the Esscher’s tilting (which is a result rooted in information theory and lies at the heart of saddlepoint approximations) is connected to the solution of the dual Kantorovich problem (which lies at the heart of measure transportation theory) via the Legendre transform of the cumulant generating function. Then, we turn to statistics: we illustrate the connections when the random variable we work with is the sample mean or a statistic with known (either exact or approximate) cumulant generating function. The unveiled connections offer the possibility to look at the saddlepoint approximations from different angles, putting under the spotlight the links to convex analysis (via the notion of duality) or differential geometry (via the notion of geodesic). We feel these possibilities can trigger a knowledge transfer between statistics and other disciplines, like mathematics and machine learning. A discussion on some topics for future research concludes the paper.

eng
Keywords
  • Change of variable
  • Kullback–Leibler divergence
  • Geodesic
  • Optimal transportation map
  • Wasserstein distance.
Citation (ISO format)
LA VECCHIA, Davide, RONCHETTI, Elvezio, ILIEVSKI, Andrej. On Some Connections Between Esscher’s Tilting, Saddlepoint Approximations, and Optimal Transportation: A Statistical Perspective. In: Statistical science, 2023, vol. 38, n° 1, p. 30–51. doi: 10.1214/21-STS847
Main files (1)
Article (Published version)
accessLevelRestricted
Identifiers
ISSN of the journal0883-4237
278views
0downloads

Technical informations

Creation11/23/2022 1:17:00 PM
First validation11/23/2022 1:17:00 PM
Update time03/16/2023 9:05:02 AM
Status update03/16/2023 9:05:01 AM
Last indexation01/17/2024 10:21:20 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack